Date: 08 July 2014
Description: The NPCB has approved a Direct Healthcare Professional Communication (DHPC) on a new warning of priapism associated with Ritalin and Ritalin LA®. Prolonged and painful erections (priapism) requiring immediate medical attention (sometimes requiring surgical intervention), have been reported in people taking methylphenidate-containing medicines, including Ritalin and Ritalin LA®. Priapism has been observed in both paediatric and adult patients. Priapism may not occur immediately and can develop after some time on methylphenidate, often following an increase in dose. Patients should be instructed to seek immediate medical attention if they develop abnormally sustained erections or frequent and painful erections. Novartis (M) Sdn. Bhd. will be updating the package inserts for Ritalin and Ritalin LA® to reflect the new safety information. Further information can be obtained from the DHPC.